I got my Nexplanon put in about 2 1/2 years ago, I bled a little at the start and then nothing for about one year. The next year I would have bled quarterly... Now I bleed for about 5 days straight every other week, experience beast tenderness and have frequently mood swings. Are these side effects happening as I am due a new one in December (now June) or should I be concerned?
Yes, it is because you are getting near to time for your next one. Each year, the device excretes a little less hormone. At this point you have enough to prevent pregnancy from occurring but you have to get this one out and a new one placed on time or the hormones can dip too low. If you keep it in over three years the hormone excretion can dip too low and you could become pregnant so they have determined that after the three year point it can no longer be relied on for contraception. As long as you replace it on time you wont get pregnant but as that time gets closer, your bleeding patterns can change in response to the decreasing hormones so what is happening to you is normal.
Subscribe to receive email notifications whenever new articles are published.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment. Data sources include IBM Watson Micromedex (updated Dec 6th, 2018), Cerner Multum™ (updated Dec 7th, 2018), Wolters Kluwer™ (updated Dec 5th, 2018) and others. To view content sources and attributions, please refer to our editorial policy.